Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Charleston, WV

July 6, 2018Lincoln County, Mingo County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2018, 2:24 PM EDT for Lincoln County, Mingo County, Wayne County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 2:24 PM EDT (18:24 UTC)
Expired
Jul 6, 2018, 3:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, WV, Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:28 PM EDTTSTM WND DMGRanger, WVTREES REPORTED DOWN ALONG MCCLELLAN HIGHWAY IN RANGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS51 KRLX 061824
SVRRLX
WVC043-059-099-061900-
/O.NEW.KRLX.SV.W.0079.180706T1824Z-180706T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
224 PM EDT FRI JUL 6 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  North central Mingo County in southern West Virginia...
  Southwestern Lincoln County in central West Virginia...
  Southeastern Wayne County in western West Virginia...

* Until 300 PM EDT.

* At 223 PM EDT, a severe thunderstorm was located near Ranger, or 11
  miles southwest of Hamlin, moving south at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kiahsville, Ranger, Dunlow, Harts, Breeden and Wilsondale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3821 8229 3818 8215 3798 8216 3798 8219
      3796 8220 3795 8218 3795 8219 3792 8217
      3788 8217 3797 8248 3798 8246 3798 8248
      3800 8249
TIME...MOT...LOC 1823Z 018DEG 25KT 3816 8224 

HAIL...<.75IN
WIND...60MPH
 
$$

KISTNER
1 follow-up statement
392 
WWUS51 KRLX 061845
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
245 PM EDT FRI JUL 6 2018

WVC043-059-099-061900-
/O.CON.KRLX.SV.W.0079.000000T0000Z-180706T1900Z/
Mingo WV-Lincoln WV-Wayne WV-
245 PM EDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL MINGO...SOUTHWESTERN LINCOLN AND SOUTHEASTERN WAYNE
COUNTIES...

At 245 PM EDT, a severe thunderstorm was located near Kiahsville, or
16 miles northeast of Inez, moving south at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dunlow, Breeden and Wilsondale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 8244 3802 8229 3800 8222 3798 8219
      3796 8220 3795 8218 3795 8219 3792 8217
      3788 8217 3797 8248 3798 8246 3798 8248
      3800 8249
TIME...MOT...LOC 1845Z 018DEG 25KT 3801 8230 

HAIL...<.75IN
WIND...60MPH
 
$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:54 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 6, 1:54 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
154 PM EDT Fri Jul 6 2018

.SYNOPSIS...
A cold front pushes showers and storms southeast through this
evening. High pressure builds back in for the weekend and early
next week. Another cold front by mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Friday...

Radar imagery shows numerous showers and isolated thunderstorms
across WV, just ahead of a passing cold front. Also, isolated
storms are noted moving into southeast OH. Therefore, expanded
west the PoP and Wx to account for lingering showers or storms
behind the front. Rest of forecast remains on track.

As of 830 AM Friday...

No major changes. Scattered convection continues to develop
along and ahead of cold front will move through this morning.

As of 315 AM Friday...

A cold front along the Great Lakes will continue to move south
across the forecast area today. The front will act to scour out
much of the low level moisture and will usher in a relatively
cooler airmass through the day. Atmosphere ahead of the front
remains weakly unstable, and scattered convection should
continue to fire along and ahead of the front through the
morning hours. Have skies clearing after frontal passage. Used
model blend for temperatures. Max temps will be down about 10
degrees leading to the start of a pleasant weekend.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 245 AM Friday...

On the whole the upper ridging dominating the bulk of the CONUS
remains in tact, with the center of high pressure aloft over the
Midwest. So while the trend for the temperatures will be back
upwards after the front has cleared the region, not expecting
the same heat and humidity from the past few days in our area.
Rain chances are low overall. Some weak upper level pulses
could spark some weak convection over the far western zones
Monday/Monday night, but in the short term, most locations will
be dry.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 AM Friday...

The long term brings surface pressure drops in the form of a
possible inverted trough, coupled with a trough loft dropping
into the northeastern CONUS. The result will be a return to
chance POPs/convection, primarily over the higher elevations to
the east during the long term. May get a slight drop in the
temperatures overall with these features, but long term number
suggest upper 80s lowlands. Will have to see if these are
underdone given the drying that has the potential to occur
during the short and long term periods which could allow for aa
push above the numbers.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Cold front continues to move southeast across the area through
early this evening. IFR ceilings behind the front are expected
at HTS, CRW and CKB. Brief periods of LIFR/IFR visibilities
will occur along convection across portions of southeast OH and
Tri state WV where storms can produce very heavy downpours at
HTS around 18-19Z.

Behind the front, drier and relatively cooler air will gradually
move over the area early tonight. There will be low stratus
possible behind the front, but clearing could occur overnight.

If skies clear out tonight, chances for dense fog can be
expected over areas that receive rainfall. However, models show
light boundary layer winds through at least 09Z, then increasing
to 15-20 knots 09-12Z. These winds could suppress any fog
development after that time, and help to dissipate any ongoing
fog before 12Z, with the exception of protected river valleys
like EKN.

Wind flow tonight will be weak from north to northeast through
09Z, increasing but turning more northeast to east. These winds
used to bring MVFR/IFR ceilings at BKW. Coded ceilings for BKW
accordingly.

Conditions improve to VFR from west to east Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective activity will warrant possible
amendments. FG on Saturday morning may be more widespread across
southern coal fields.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
Widespread IFR not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...KMC/ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Jul 6, 4:07 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EDT Fri Jul 6 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
407 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 6, 1:28 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
128 PM EDT FRI JUL 6 2018

OHZ087-WVZ005-006-013-014-061800-
Lawrence-Lincoln-Wayne-Cabell-Putnam-
128 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHEASTERN
WAYNE COUNTIES...

At 127 PM EDT, a strong thunderstorm was located near Ona, or 9 miles
east of Proctorville, moving south at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Hamlin, Barboursville, Milton, Ona, Culloden, West
Hamlin, Athalia, Salt Rock, Pea Ridge and Sweetland.

This includes Interstate 64 in West Virginia between mile markers 13
and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3854 8235 3854 8215 3850 8208 3826 8199
      3826 8240
TIME...MOT...LOC 1727Z 359DEG 14KT 3848 8220

KISTNER
Special weather statement, Jul 6, 2:14 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT FRI JUL 6 2018

WVZ005-013-025-061845-
Lincoln-Logan-Wayne-
214 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND
SOUTHEASTERN WAYNE COUNTIES...

At 214 PM EDT, a strong thunderstorm was located near Kiahsville, or
8 miles southeast of Wayne, moving south at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kiahsville, Ranger, Dunlow, Gill, Harts and Branchland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8234 3822 8212 3795 8211 3796 8219
      3798 8219 3796 8224 3798 8246
TIME...MOT...LOC 1814Z 007DEG 25KT 3815 8230

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:09 PM EDTSpecial Weather StatementRLXBraxton, Clay, Gilmer66 min
Jul 6, 1:28 PM EDTSpecial Weather StatementRLXCabell32 min
Jul 6, 1:51 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne24 min
Jul 6, 2:14 PM EDTSpecial Weather StatementRLXWayne31 min
Jul 6, 2:39 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.